Background: Rapidly changing the pharmacokinetics and pharmacodynamics in critically ill patients with acute kidney injury leads to patients having a high risk of bleeding despite the early cessation of direct oral anticoagulant (DOAC). Bleeding complications can occur at a rare hidden site, the hemopericardium; this type of complication requires point-of-care ultrasound examinations (POCUS) for early detection and the performance of ultrasound-guided drainage as a lifesaving procedure.
Case presentation: An 84-year-old woman with atrial fibrillation who was taking 110 mg bid dabigatran and who presented with obstructive sleep apnea and deteriorated renal function as well as type 2 respiratory failure. The patient was compliant with the dosage of dabigatran (110 mg twice daily), and the last dose was taken a few hours prior to being transferred to the critical care unit. Within 24 hours, the patient was notably lethargic and oliguric. Laboratory examination demonstrated a deterioration in renal function. Serial transthoracic echocardiography demonstrated new mild pericardial effusion that progressively increased for the next 4 hours with signs of early cardiac tamponade. Idarucizumab was administered. The patient underwent successful echocardiography guided pericardiocentesis without complications. A 500 ml of grossly hemorrhagic fluid was removed. The patient recovered to baseline status over the course of one week, with laboratory and clinical resolution of multiorgan failure and no echocardiographic evidence of hemopericardium.
Conclusion: Life-threatening hidden hemorrhagic complications warrant caution in patients receiving DOAC. Our case highlights both a rare bleeding complication of dabigatran, and the effectiveness of idarucizumab, the approved reversal agent. Clinicians should closely monitor patient renal function in the setting of critical care area. Urgent POCUS detected the complication early, and ultrasound guided pericardiocentesis was followed by improved hemodynamic.